Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Starting on Combivir
Jan 22, 2006

Hello.

My doctor is starting me on Sustiva and Combivir. I was just reading an article that says that Combivir can cause facial wasting. Is that true? Should I avoid that drug altogther?

Thank you.

Response from Dr. Young

Thanks for your post.

It's true that persons starting on Combivir tend to have more initial side effects than other combination nukes, such as tenofovir/FTC (Truvada)-- there are studies that suggest that the rate of lipodystrophy might be higher among thymidine drugs (d4T and AZT)-- most of this risk is clearly associated with d4T.

In the recently published 48 week analysis of the Gilead 934 study (a study that compares Combivir to Truvada), both groups experienced an increase in weight with a larger increase in the Truvada group. There was more limb fat among the Truvada patients compared with the Combivir patients. There were no report on differences in the rate of clinically diagnosed lipodystrophy.

How does one incorporate these data? Both drugs have substantial datasets and both are recommended by the US Department of Health and Human Services. It's actually striking to me that nearly 20 years after approval, AZT remains on the recommended lists from across the globe-- I think that the potential initial side effect profile and twice-daily dosing aspects are the main liabilities of Combivir. The risk of lipoatrophy is lower than d4T, but needs to be balanced against the risks and benefits of other treatment options. This balancing act is the stuff of individualized medical options. Newer options like Truvada and Epzicom have largely replaced Combivir in our clinic, mostly because they can be dosed once-daily.

I hope this helps, sounds like it's time to discuss your thoughts with your doctor. BY



Previous
World Blood Bank Testing
Next
Need help, please!

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement